ContentList volumes - List articles in this issue
Cutaneous Adverse Drug Reactions Seen at a University Hospital Department of Dermatology
Patients with suspected cutaneous adverse drug reactions are often referred to allergy clinics or departments of dermatology for evaluation. These patients are selected compared with patients identified in prospective and cross-sectional studies of hospital populations. This explains the observed variation in prevalence of specific reactions and of eliciting drugs. This study investigated the prevalence of cutaneous adverse drug reactions in a university hospital department of dermatology that is specially focused on allergy. An 8-month survey was carried out during the period April-December 2003. Consecutive patients suspected of having cutaneous adverse drug reactions during this period were examined by dermatologists and investigated. Drug imputability was assessed in the 194 patients included; 33.5% had an exanthema with certain or likely drug imputability. Urticaria and local reactions at injection sites were the most frequent reactions (25% and 18.8%, respectively). β-lactam antibiotics, extracts for desensitization and insulins were the main drug groups involved, and accounted for 22.8%, 17.1% and 14.2%, respectively, of the reactions. Extracts for desensitization and insulins elicited more reactions than expected. This probably reflects the referral pattern to an allergy clinic.
Jakob E. Borch, Klaus E. Andersen and Carsten Bindslev-Jensen